As FDA Issues HORV Warning, Histology Gains Clarification

Staff
By
As the Food and Drug Administration was ordering a new label warning about the risk of hemorrhagic occlusive retinal vasculitis, more commonly known as HORV, with the use of vancomycin injection during cataract surgery, the thinking behind the pathophysiology of HORV was undergoing a revision. 

At the
 
annual meeting of the Retina Society last month, Bozho Todorich, MD, PhD, of Camp Hill, Pa., reported the first histologic findings of a patient with this condition who developed a blind, painful eye following intracameral vancomycin during cataract surgery. The research concluded the disease is not a form of leukocytoclastic retinal vasculitis as had been thought, but rather a primary non-granulomatous choroiditis with secondary retinal vasculopathy but without retinal vasculitis. 

“The clinico-pathologic analysis of this eye demonstrated diffuse hemorrhagic necrosis of the neurosensory retina with intraluminal vascular thrombosis, diffuse choroidal infiltration of inflammatory cells and iris and ciliary body infarction,” Dr. Todorich tells Retina Specialist. “The immunophenotyping of the choroidal infiltrate demonstrated predominance of CD8+ and CD4+ T cells, lesser abundance of B cells, and scattered plasma cells, mast cells and eosinophils. The choroid also exhibited an unusual glomeruloid proliferation of endothelial cells.”

The choroiditis is predominantly T-cell driven and more consistent with a type IV rather than type III drug hypersensitivity, Dr. Todorich says. “Thus, a more precise pathologic label for this condition is hemorrhagic occlusive choroidal and retinal vasculopathy (HOCRV).”

The clinical signs and symptoms include delayed onset of up to three weeks of sudden painless decreased vision, intraocular inflammation, intraretinal hemorrhage, retinal vasculitis, vascular occlusion and retinal ischemia. Bilateral vancomycin administration is “a likely consequence of HORV,” the FDA statement read.

Cataract surgeons commonly use a compounded form of triamcinolone, moxifloxacin and vancomycin (TMV) as prophylaxis against endophthalmitis. Because of the risk of HORV, the FDA recommends against use of intraocular vancomycin, either alone or in a compounded drug, during cataract surgery.

The FDA’s action is based on an adverse event report it received in August concerning a patient who was diagnosed postoperatively with bilateral HORV after receiving TMV in each eye at the conclusion of cataract operations done two weeks apart. The TMV formulation was compounded by Imprimis Pharmaceuticals Inc., Ledgewood, N.J. 

Giving the FDA action context, Andre J. Witkin, MD, of Tufts Medical Center, Boston, who reported the first case of HORV in 2015,1 says,  “This may mean that physicians could be held accountable for adverse 
reactions to vancomycin that occur as a result of intracameral vancomycin use during cataract surgery.”

The supplemental new drug application the FDA approved in September adds the following in the warnings section of vancomycin injection: 

Hemorrhagic occlusive retinal vasculitis, including permanent loss of vision, occurred in patients receiving intracameral or intravitreal administration of vancomycin during or after cataract surgery. The safety and efficacy of vancomycin administered by the intracameral or the intravitreal route have not been established by adequate and well-controlled trials. Vancomycin is not indicated for prophylaxis of endophthalmitis.  RS

REFERENCE
1. Witkin AJ, Shah AR, Engstrom RE, et al. Postoperative hemorrhagic occlusive retinal vasculitis: Expanding the clinical spectrum and possible association with vancomycin. Ophthalmology. 2015; 122:1438-1451.